Douglas County Hospital patient died from medication error
Douglas County Hospital had the only fatal medication error in the state between October 2016 and October 2017, according to an annual report released Thursday, Feb. 22, by the Minnesota Department of Health.
The death at Douglas County Hospital was related to epinephrine.
Epinephrine, also known as adrenaline, is used to treat a number of conditions including allergic reactions, cardiac arrest and superficial bleeding. It is injected into a muscle or just under the skin or can be inhaled.
"Our inclusion on this year's (report) is a result of an incident involving a medication administration error that resulted in a patient death," Bonnie Freudenberg, Douglas County Hospital's director of quality of risk management, said in an emailed statement to the Echo Press. "This was a tragic discovery and outcome caused by very unordinary circumstances. While we can't recall ever having a similar situation, our thoughts and the thoughts of our staff who were involved will forever be impacted by this event."
Freudenberg said when the event happened, the family was informed and the hospital also reported it to the Department of Health and to the Minnesota Patient Safety Registry. She said the hospital also worked with the Minnesota Hospital Association to send out a statewide alert to all hospitals alerting them to the circumstances that led to this tragic accident.
Due to privacy laws, the hospital cannot provide specific details surrounding the event. However, it has since implemented a plan to prevent something like this happening again.
In the statement to the newspaper, Freudenberg outlined the the items in the plan, which includes:
• Restricting drug inventory and access to high-alert medications. Epinephrine was considered a high-alert medication. (High-alert medications are drugs that bear a heightened risk of causing significant patient harm when used in error, according to the Institute for Safe Medical Practices.)
• Expanding the way it does medication "call outs" for high-alert medications.
• Requiring additional education on high-alert medications.
• Ongoing monitoring to ensure the corrective actions are adhered to.
"We are deeply pained that an incident occurred that resulted in a patient death," Freudenberg said. "We will continue to be committed to transparency with our patients and families, and to sharing the lessons learned with other hospitals and health systems statewide so that all of our hospitals are as safe as possible."
There were 10 other medication errors at hospitals across the state that caused serious injuries, according to the report.
The only other incident reported at Douglas County Hospital that was included in the report was a fall that resulted in a serious injury.
Each year, the department reports on "adverse health events" in Minnesota hospitals, surgical centers and behavioral health hospitals. The number of events, which include such things as operating on the wrong body part, falls and serious medication errors, have slowing been increasing for the last four years, reaching 341 statewide between October 2016 and October 2017.
"The recent rise in adverse events is concerning," Health Commissioner Jan Malcolm said in a news release. "Minnesota can and must do better to protect vulnerable patients. We will continue to work with our partners to improve patient safety and the quality of care in our state." Of the reports submitted during this reporting period, 30 percent resulted in serious injury (103 events), while approximately 4 percent (12 events) led to the death of a patient, according to the report.
The year also included an increase in surgery mistakes. There were 55 cases involving wrong surgeries, operating on the wrong body part or leaving surgical materials in the patient. Though on the rise, these events remain rare, as there were 3.1 million surgeries and invasive procedures during the year.
Minnesota is one of only five states that reports such data to the public, she said.